Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 308
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 
ORIGINAL ARTICLE
Year : 2019  |  Volume : 8  |  Issue : 3  |  Page : 123-128

The association between proton pump inhibitors and myocardial infarction: What do food and drug administration data tell us?


School of Pharmacy and Biochemical Sciences, Faculty of Health Sciences, Curtin University, Western Australia

Correspondence Address:
Dr. Ya Ping Lee
School of Pharmacy and Biochemical Sciences, Faculty of Health Sciences, Curtin University
Western Australia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jrpp.JRPP_19_73

Rights and Permissions

Objective: There is limited and conflicting evidence on the association between proton pump inhibitors (PPIs) and myocardial infarction (MI). This study aims to examine the occurrence of MI associated with PPI use from the Food and Drug Administration (FDA) Adverse Event Reporting System database. Methods: This is a cross-sectional study using data from the FDA dated from December 2013 to April 2018. Standard descriptive statistics were used to describe demographic information. Logistic regression analyses were performed to investigate the association between the independent variables and MI. Findings: Among the 52,443 individuals who were taking a PPI and experienced an adverse event which was registered on the FDA database, 726 (1.38%) experienced MI. Of all the PPIs, esomeprazole had the largest proportion of users experiencing MI (1.81%). Compared to other PPIs, esomeprazole was associated with a significantly higher rate of MI (odds ratio [OR] =1.53, P < 0.001), whereas lansoprazole was associated with a lower rate of MI (OR = 0.74, P = 0.03). Conclusion: Among the PPIs, esomeprazole appeared to have the highest risk of MI. Although the observed associations do not infer causality, this study highlighted a need for further studies to determine if a PPI, especially esomeprazole, can indeed cause MI.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed279    
    Printed21    
    Emailed0    
    PDF Downloaded103    
    Comments [Add]    

Recommend this journal